Rheumatoid Arthritis and Diabetes

Mark Borigini, M.D. Health Pro
  • Dear Dr. Borigini,

    I have both Rheumatoid Arthritis and diabetes. I'm having a difficult time finding a way to control the two together. I can take medicine for the arthritis pain but it shoots my blood sugar count out of control so I cut back. I can exercise to control the blood sugar levels, but the RA makes exercise impossible sometimes. Do you have any suggestions for coping with these 2 diseases at the same time?


    Regarding your question of coping simultaneously with rheumatoid arthritis and diabetes, I can only comment on the arthritis. And while you do not state what rheumatoid arthritis drugs you are taking, I am assuming you take occasional corticosteroids (possibly prednisone?), as these drugs can cause the blood sugar to rise. But there are many drugs which can successfully treat rheumatoid arthritis and not cause your blood sugar to rise. In general, rheumatologists use steroids such as prednisone on a temporary basis, until the correct disease modifying drug (for example, methotrexate, sulfasalazine, Enbrel, Remicade, etc.) or dosage of disease modifying drug is found. Once the patient starts to have a response, the prednisone is tapered in a dose-decreasing fashion. You need to talk with your doctor about alternatives to steroids, as long-term use of these drugs result in side effects which invariably affect all patients to some degree: these side effects include osteoporosis, cataracts, weight gain, high blood sugar, high blood pressure, to name a few.
    Add This Infographic to Your Website or Blog With This Code:




    Have a question for Dr. Borigini? Send it to feedback@MyRACentral.com or post it on the RA Message Boards, and check back soon to see if it has been answered.

    Important: We hope you find this general medical and health information useful, but this Q&A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: January 17, 2007